Arkansas, 2004

Tornado and Damaging Winds in Arkansas, November 23, 2004

November 23, 2004 · NWS JAN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 23, 8:52 AM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Nov 23, 8:52 AM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
852 AM CST TUE NOV 23 2004

.SYNOPSIS...
SURFACE OBSERVATIONS INDICATE A WARM FRONT EXTENDING FROM NORTHWEST
ALABAMA ACROSS CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA. THERE
IS SOME CLEARING OVER SOUTHWEST MISSISSIPPI WHICH SHOULD AID IN
SLIGHTLY HIGHER AFTERNOON TEMPERATURES THUS INCREASED INSTABILITY
THIS EVENING.

&&

.SHORT TERM...
A POWERFUL DISTURBANCE WILL BEGIN TO PUSH NORTHEASTWARD TOWARDS THE
CWA LATER THIS AFTERNOON FROM TEXAS. EXPECT CYCLOGENESIS TO OCCUR
OVER OVER EAST TEXAS WHICH WILL LIFT THE WARM FRONT TO THE NORTH
INTO EXTREME NORTHERN MISSISSIPPI. ALONG WITH THE DEVELOPMENT OF THE
LOW A COLD FRONT WILL DEVELOP OVER EAST TEXAS AND MOVE TO THE
NORTHEAST TONIGHT INTO MISSISSIPPI. A 130KT JET MAX NOW LOCATED OVER
SOUTH TEXAS WILL MOVE NORTHEASTWARD OVER LOUISIANA THIS EVENING
...LEAVING THE CWA IN THE STRONGEST DIFFLUENT AREA OF THE JET.
LATEST 18Z SOUNDING INDICATES LIMITED LOW LEVEL SHEAR AND CAPE THIS
AFTERNOON...SO EXPECT THE CONVECTION DURING THE MID AFTERNOON HOURS
TO BE SUB SEVERE...BUT EXPECT BOTH OF THESE TO INCREASE THROUGH THE
AFTERNOON HOURS. WITH SURFACE DEW POINTS IN THE MID TO UPPER 60S AND
WITH SURFACE TEMPS IN THE UPPER 70S AND LOW 80S IN THE AFTERNOON...
CAPE VALUES ACROSS THE ENTIRE AREA SHOULD BE ABOVE 1000 J/KG
INCREASING TO 1200 TO 1400 OVER THE AREA THIS EVENING. EXPECT A
SQUALL LINE TO MOVE THROUGH THE AREA LATE TONIGHT AHEAD OF THE COLD
FRONT. WITH GOOD DEEP LAYER SHEAR...-6.5 TO -7.5 LAPSE RATES...LIS
ANYWHERE BETWEEN -7 AND -9 AND THE PRESENTS OF COLD FRONT MOVING
INTO THE AREA EXPECT VERY STRONG SUPERCELLS TO MOVE INTO THE AREA
THIS EVENING WITH LARGE HAIL AND ISOLATED TORNADOS. WITH HIGH PWS
...1.8 TO 2.0 EXPECT FLASH FLOODING TO BE A CONCERN ALSO. BY WEDNESDAY
AFTERNOON THE FRONTAL BOUNDARY WILL STRETCH ACROSS SOUTHEAST
MISSISSIPPI AND WILL EXIT THE AREA BY LATE AFTERNOON. WRAP AROUND
MOISTURE WILL EFFECT THE NORTHERN AREAS OVERNIGHT WEDNESDAY WITH
SOME VERY LIGHT SHOWERS OR DRIZZLE.

.LONG TERM...
BY THURSDAY A HIGH PRESSURE RIDGE WILL EXTEND ACROSS THE AREA FROM A
HIGH CENTERED IN EAST TEXAS. THE HIGH WILL SHIFT EASTWARD AND WILL
BE CENTERED OVER SOUTHEAST ALABAMA BY FRIDAY ALLOWING A MORE
SOUTHERLY FLOW OVER THE CWA. A FAST MOVING COLD FRONT WILL MOVE
THROUGH THE AREA ON SATURDAY. THE MAJORITY OF THE INSTABILITY AND
AVAILABLE MOISTURE WILL BE TO THE NORTH...BUT EXPECT SOME SHOWERS
AND ISOLATED THUNDERSTORMS WITH THE BOUNDARY AS IT MOVES THROUGH
SATURDAY AFTERNOON. A HIGH PRESSURE RIDGE BUILDS IN OVER THE AREA
SUNDAY AND MONDAY. A WARM FRONT WILL PUSH NORTH INTO THE SOUTHERN
PORTIONS OF THE CWA LATE ON MONDAY IN ADVANCE OF ANOTHER COLD FRONT
THAT WILL MOVE THROUGH THE AREA ON TUESDAY. WILL INCREASE POPS
MONDAY NIGHT INTO TUESDAY WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  68  40  54 / 100  40  10   0
MERIDIAN      65  70  41  56 / 100  60  20   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z MSZ018-019-025>052
LA...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z LAZ007>009-015-016
     TORNADO WATCH THROUGH 24/03Z LAZ007>009-015-016
AR...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z ARZ074-075
     TORNADO WATCH THROUGH 24/03Z ARZ074-075

&&

15/15
Hazardous weather outlook, Nov 23, 2:30 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST TUE NOV 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242030-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
230 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN MISSISSIPPI LATE
THIS AFTERNOON AND TONIGHT.  SCATTERED SEVERE THUNDERSTORMS ARE
EXPECTED OVER EAST MISSISSIPPI	TONIGHT.

AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN
PLAINS WILL CONTINUE TO MOVE EAST TOWARD THE LOWER MISSISSIPPI
VALLEY REGION TONIGHT.	A VERY WARM AND UNSTABLE AIRMASS IS IN
PLACE. SEVERE THUNDERSTORMS ARE ERUPTING OVER CENTRAL LOUISIANA
ALONG A WARM FRONT...AND THEY WILL MOVE INTO AREAS WEST OF THE
MISSISSIPPI RIVER BEFORE DARK.

WIND FLOW THROUGH THE ATMOSPHERE WILL INCREASE DRAMATICALLY BY
LATE AFTERNOON AS THE INTENSE LOW PRESSURE SYSTEM PIVOTS THIS
WAY. A STRONG UPPER LEVEL JET WILL SWING INTO THE LOWER
MISSISSIPPI RIVER VALLEY AS THE ASSOCIATED LOWER LEVEL JET
PUNCHES INTO THE AREA. THIS WILL RESULT IN A POWERFUL STORM
ENVIRONMENT WITH INTENSE WIND SHEAR THROUGH THE ATMOSPHERE AND
ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE  LONG LIVED
SUPERCELL THUNDERSTORMS. THE INTENSE WIND SHEAR IN PLACE WILL
RESULT IN  TORNADO DEVELOPMENT PROGRESSING FROM WEST TO EAST...
ESPECIALLY IN AREAS ALONG AND WEST OF INTERSTATE 55 THROUGH
TONIGHT .  THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS TO 80 MPH.

THESE ATMOSPHERIC  CONDITIONS WILL SPREAD ACROSS THE REST OF THE
FORECAST AREA TONIGHT AS THE UPPER LOW PIVOTS TO THE NORTHEAST
AND THE COLD FRONT PROGRESSES EASTWARD. THE POTENTIAL FOR SEVERE
STORMS WILL CONTINUE INTO THE NIGHTTIME HOURS OVER WESTERN AREAS
AND CONTINUE FOR EAST MISSISSIPPI THROUGH SUNRISE.

...FLOODING...
A VERY MOIST AIRMASS WILL LEND TO THUNDERSTORMS WITH TORRENTIAL
RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT. RAINFALL OF TWO
TO THREE INCHES MAY FALL IN A SHORT TIME. SOILS ARE VERY MOIST
AND SUCH INTENSE RAINFALL COULD LEAD TO SIGNIFICANT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
A COOLER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT AND
THANKSGIVING DAY. A COMBINATION OF DRY AIR...NEAR CALM WINDS AND
CLEAR SKIES...WILL BRING THE POTENTIAL FOR THE AREAS FIRST FREEZE
FRIDAY MORNING. AT THIS TIME...AREAS OVER EAST MISSISSIPPI ALONG
AND NORTH OF I-20 HAVE THE GREATEST POTENTIAL.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS..WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Nov 23, 2:05 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CST TUE NOV 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240415-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
205 PM CST TUE NOV 23 2004

...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY TONIGHT
ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI...

SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF THE AREA
THIS AFTERNOON AS DAYTIME HEATING HAS CAUSED THE ATMOSPHERE ACROSS
THE REGION TO BECOME QUITE UNSTABLE. A STRONG LOW PRESSURE SYSTEM
WILL MOVE ACROSS NORTHEAST TEXAS INTO ARKANSAS TONIGHT. AS THIS
HAPPENS...SOUTHERLY WINDS WILL INCREASE AND CONTINUE TO BRING AN
UNSEASONABLY WARM AND UNSTABLE AIRMASS INTO THE REGION...WHILE A COLD
FRONT APPROACHES THE REGION FROM THE WEST.

AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM WILL SWING EAST INTO THE
LOWER MISSISSIPPI VALLEY REGION OVERNIGHT. THIS WILL CAUSE WIND
FIELDS TO DRAMATICALLY INCREASE ACROSS THE AREA...AND BECOME VERY
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE
REGION.

CONDITIONS APPEAR FAVORABLE TONIGHT FOR A SIGNIFICANT OUTBREAK OF
SEVERE THUNDERSTORMS AND TORNADOES. SCATTERED TO NUMEROUS SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...PARTICULARLY
OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND WESTERN
MISSISSIPPI. THE THREAT OF SEVERE WEATHER SHOULD BE ACROSS THE
ENTIRE AREA BY MIDNIGHT. ADDITIONALLY...A STRONG TO SEVERE LINE OF
STORMS WILL DEVELOP ALONG THE FRONT...AND MOVE EAST ACROSS THE REGION
LATE TONIGHT.

TORNADOES...DAMAGING WINDS IN EXCESS OF 70 MPH...AND HAIL OF QUARTER
SIZE OR LARGER COULD OCCUR WITH ANY OF THESE STORMS. THE SITUATION
APPEARS FAVORABLE FOR A FEW STRONG OR VIOLENT TORNADOES TO
POSSIBLY OCCUR.

THIS IS A POTENTIALLY DANGEROUS SITUATION PEOPLE ACROSS THE REGION
SHOULD PAY EXTRA CLOSE ATTENTION TO THE WEATHER TONIGHT. BE SURE TO
KEEP YOUR NOAA WEATHER RADIO ON ALERT AFTER YOU GO TO BED. PLEASE
KEEP IN MIND THAT MANY OF OUR AREAS MOST DEVASTATING TORNADOES
HAVE OCCURRED DURING THE NIGHT...AND DURING THE MONTH OF NOVEMBER. DO
NOT TAKE THIS SITUATION LIGHTLY.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA SOURCE...FOR
LATER STATEMENTS...WATCHES...AND WARNINGS.

08/GERARD

The radar

The Jackson/Brandon,MS radar (KDGX), 170 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Chicot

When
November 23, 4:10 PM CST to 4:12 PM CST
Where
Chicot County, 10 mi SW of Lake Vlg
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -91.400

This weak tornado touched down in open farmland and downed a few power lines as it moved northeast.

Thunderstorm Wind, Ashley

When
November 23, 4:26 PM CST to 4:27 PM CST
Where
Ashley County, 2 mi S of Hamburg
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
33.200, -91.817

A few large trees were uprooted along with a few pine trees snapped in half.

Thunderstorm Wind, Ashley

When
November 23, 6:55 PM CST to 6:56 PM CST
Where
Ashley County, 7 mi E of Hamburg
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -91.700

A few trees were blown down across county roads east of Hamburg.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyThe tornado archive for Arkansas, 2004Warnings in Arkansas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425549, 5425550, 5425551.